Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 79, NWS Sioux Falls, SD

June 16, 2025Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2025, 3:51 PM CDT for Hutchinson County, South Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2025, 3:51 PM CDT (20:51 UTC)
Expired
Jun 16, 2025, 4:15 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:12 PM CDTHAIL 1Olivet, SDNickel to quarter size hail with second round of hail in Olivet. First round was pea size.
Jun 16, 4:23 PM CDTHAIL 13 Ese Menno, SDHail as big as a quarter, but most was pea to nickel sized. Not much wind, and 0.62 inch rainfall.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-189 m²/s²
0-3 km storm-relative helicity
-157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS53 KFSD 162051
SVRFSD
SDC067-162115-
/O.NEW.KFSD.SV.W.0079.250616T2051Z-250616T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
351 PM CDT Mon Jun 16 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hutchinson County in southeastern South Dakota...

* Until 415 PM CDT.

* At 351 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Menno, or 15 miles southeast of Parkston, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Menno around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4326 9789 4340 9775 4330 9740 4316 9751
      4317 9766
TIME...MOT...LOC 2051Z 296DEG 25KT 4329 9771 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
1 follow-up statement
338 
WWUS53 KFSD 162101 RRA
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
401 PM CDT Mon Jun 16 2025

SDC067-162115-
/O.CON.KFSD.SV.W.0079.000000T0000Z-250616T2115Z/
Hutchinson SD-
401 PM CDT Mon Jun 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN HUTCHINSON COUNTY...

At 401 PM CDT, a severe thunderstorm was located over Menno, or 20
miles southeast of Parkston, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Menno around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4323 9782 4337 9766 4330 9740 4316 9751
      4317 9766
TIME...MOT...LOC 2101Z 296DEG 25KT 4326 9762 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:29 PM CDT, 1 hour 22 minutes earlier. Its key messages:

  • Scattered strong to severe storms possibly develop ahead of a cool front by mid-late Monday afternoon. Primary risk time is 3pm to 8pm.
  • Hazards include hail up to 2" in diameter, 70 mph wind gusts. A very localized, but low tornado risk is possible, focused mostly in SW Minnesota.
  • Unsettled weather conditions continue into Wednesday, but overall severe weather risks remain low. Isolated storms may produce marginal hail and brief wind gusts overnight, and potentially Tuesday afternoon. Heavy rain is possible in any storm.
  • Potential heat wave develops by late this week through the upcoming weekend. Heat risk categories rise into the "High" category this weekend. All outdoor events and activities should begin preparing now.
Area forecast discussion, Jun 16, 2:29 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
229 PM CDT Mon Jun 16 2025

.KEY MESSAGES...

- Scattered strong to severe storms possibly develop ahead of a
  cool front by mid-late Monday afternoon. Primary risk time is
  3pm to 8pm.

- Hazards include hail up to 2" in diameter, 70 mph wind gusts.
  A very localized, but low tornado risk is possible, focused
  mostly in SW Minnesota.

- Unsettled weather conditions continue into Wednesday, but
  overall severe weather risks remain low. Isolated storms may
  produce marginal hail and brief wind gusts overnight, and
  potentially Tuesday afternoon. Heavy rain is possible in any
  storm.

- Potential heat wave develops by late this week through the
  upcoming weekend. Heat risk categories rise into the "High"
  category this weekend. All outdoor events and activities
  should begin preparing now.

&&

.DISCUSSION...
Issued at 227 PM CDT Mon Jun 16 2025

THIS AFTERNOON:  2pm analysis indicates a cold front continue to
push eastward through eastern South Dakota, stretching from east of
Watertown towards Gregory. A cluster of elevated thunderstorms
rooted at the 800 mb level continues to briefly intensify towards
severe levels.  WV imagery would suggest the presence of a weak wave
driving this convection slowly eastward. MUCAPE AOA 1800 J/KG with
effective shear AOA 30 knots will keep this activity near severe
levels.

Attention however turns to the pre-frontal airmass within a deeper
and more unstable warm sector.  Short term CAMS remain split on just
how much development will take place later this afternoon (though
none pick up on current activity).  Convective risks begin to grow
quickly by 3-4 PM as inhibition ahead of the front weakens. However,
surface convergence remains somewhat weak on the front itself, which
which without better synoptic forcing aloft, could limit overall
coverage of storms moving into SW Minnesota, NW Iowa, SE South
Dakota and NE Nebraska. MLCAPE profiles between 2000-2500 J/KG
combined with increasing mid-lvl winds increasing effective
shear towards 40-50 knots should be sufficient for stronger
storm clusters with potential organization. Sizable hail CAPE
and mid-lvl lapse rates between 7-8 C/KM, and potential mid-lvl
rotation would support hail up to 2". DCAPE approaching 1500
J/KG and steep low-lvl lapse rates (especially over southern MN
and NW Iowa) would promote 70 mph winds. The tornadic threat
remains on the low side, but some preference towards discrete
cells in SW Minnesota. The biggest question mark is how much
storm coverage we'll have into this evening.

TONIGHT:  The front flops southeast in the evening, with convection
risks becoming more focused over northern Nebraska and NW Iowa
through 10pm.  Severe weather risks likely peak by 8pm and then
lesson further through late evening.   Attention then turns to the
western Dakotas guidance continues to mightily struggle with
the potential MCS development overnight. Feel fairly confidence
that southerly returning LLJ will push convection northward and
into the MO River valley after midnight, perhaps in an isolated
to scattered basis. Some of this activity could continue a
marginal hail risk with outflow or potential wake low winds near
50-60 mph. Then we'll watch the track of MCS activity over
Nebraska and southern South Dakota. The placement of the low-lvl
boundaries and instability would place greatest track potential
through Nebraska.

TUESDAY: Areas south of I-90 may be clipped by the stratiform region
of a progressive MCS through Tuesday morning.  While the severe
weather risks are low, locally heavy rainfall and some gusty winds
may be possible.  We'll remain cooler on Tuesday, with afternoon
showers and isolated thunderstorms continuing through the afternoon.

WEDNESDAY: An upper trough continues to pivot through the Central
and Northern Plains Wednesday, keeping the area cool with occasional
showers during the day Wednesday.  Favored areas for rain will be
along and south of I-90, but QPF will be fairly light.

THURSDAY-SUNDAY: Confidence continues to grow in the
development of a mid-June heat wave through the Plains as we end
the work week and move through next weekend. LREF probabilities
of 90 degree temperatures are greater than 70% in most
locations by the weekend as sharp mid-lvl ridging develops. NWS
heat index maps will begin to push the high category Friday,
Saturday, and Sunday all suggesting that impacts from this heat
may begin to impact more than just vulnerable populations.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1201 PM CDT Mon Jun 16 2025

VFR conditions continue as we focus on convection risks into the
evening and overnight hours. Aloft, mid-lvl ACCAS cloud field
will continue to slide east of I-29 this afternoon tied with a
mid-lvl wave. A cold front will begin move into I-29 area later
this afternoon and may eventually serve as a focal point for
scattered convection in SW Minnesota into NW Iowa and NE
Nebraska. Brief MVFR visibility reductions are possible in
convection along with strong wind gusts over 40 knots.

Further west and northwest, VFR conditions are expected
overnight.

Uncertain thunderstorm risks continue overnight, with split
solutions pushing most of the convection south of the ND/SD
border through daybreak.

 &&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, Jun 16, 5:06 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
506 AM CDT Mon Jun 16 2025

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-171015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union-
506 AM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop along a cold front after
3 to 4 pm this afternoon, then continue into this evening. Some
severe storms are possible. The primary threat with initial storms
will be hail up to 2 inch diameter, though isolated larger hail and
perhaps a tornado are possible. As storms evolve into line segments,
the primary threat will transition to damaging wind gusts up to 70
mph with isolated embedded tornadoes. Storms may also produce brief
heavy rainfall, which could cause ponding water, especially in low
lying areas or urban settings.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

While confidence is lower, if storms track across areas south of
Interstate 90 Tuesday into Tuesday night, they may produce pockets
of heavy rainfall and a risk of isolated flash flooding.

By the end of this week, heat and humidity building into the area
may produce periods of heat indices above 100F in some areas. Those
with outdoor activities planned, or with limited cooling resources,
will want to monitor the forecast and prepare for potential extreme
heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 10 pm today.

MNZ071-SDZ038>040-050-052>061-063>065-068-171015-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Bon Homme-
506 AM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

An advancing outflow boundary may produce wind gusts of 45 to 55 mph
in portions of south central and southeast South Dakota early this
morning. Gusts are expected to diminish as the boundary continues
southeast and weakens. Scattered showers and storms also may move
across the area this morning. The risk for severe storms is low, but
storms may locally enhance the outflow winds with isolated gusts
above 60 mph possible.

Additional storms may move into south central South Dakota and areas
south of Interstate 90 after midnight tonight. If these storms hold
together, isolated strong wind gusts and locally heavy rain will be
the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

While confidence is lower, if additional storms track across areas
south of Interstate 90 Tuesday into Tuesday night, they may produce
pockets of heavy rainfall.

By the end of this week, heat and humidity building into the area
may produce periods of heat indices above 100F in some areas. Those
with outdoor activities planned, or with limited cooling resources,
will want to monitor the forecast and prepare for potential extreme
heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 2:41 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
241 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Hail             10 W Dimock             43.48N 98.20W
06/16/2025  E0.88 Inch       Douglas            SD   Trained Spotter

            In addition to nickel sized hail,
            thunderstorm wind gusts were 45 to 50 mph.

&&

TRM
Local storm report, Jun 16, 2:52 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
252 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Hail             10 W Dimock             43.47N 98.19W
06/16/2025  E1.00 Inch       Douglas            SD   Trained Spotter

            In addition to quarter sized hail,
            thunderstorm wind gusts were about 30 mph.

&&

TRM
Local storm report, Jun 16, 3:06 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
306 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Hail             5 N Tyndall             43.06N 97.87W
06/16/2025  E1.75 Inch       Bon Homme          SD   Trained Spotter

            Although some hail was as big as a golf
            ball, most stones were dime to quarter
            sized. Rainfall was 0.25 inch in about 5
            minutes.

&&

TRM
Local storm report, Jun 16, 3:35 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
335 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Hail             1 N Yankton             42.91N 97.40W
06/16/2025  M1.00 Inch       Yankton            SD   Public

            Report from mPING: Quarter (1.00 in.).

&&

JC
Local storm report, Jun 16, 3:37 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
337 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Hail             1 SW Utica              42.97N 97.51W
06/16/2025  E0.88 Inch       Yankton            SD   Trained Spotter

&&

TRM
Local storm report, Jun 16, 3:39 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
339 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             2 ESE Yankton           42.88N 97.36W
06/16/2025  M1.00 Inch       Yankton            SD   CO-OP Observer

            Nickel to quarter size hail.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:03 AM CDTWind AdvisoryFSDAurora, Beadle, Brule, Charles Mix, Davison, Douglas and 3 more3 hr
Jun 16, 1:02 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas43 min
Jun 16, 2:09 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas, Hutchinson26 min
Jun 16, 2:42 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton48 min
Jun 16, 3:09 PM CDTSevere Thunderstorm WarningFSDYankton51 min
Jun 16, 3:47 PM CDTSevere Thunderstorm WarningFSDClay, Yankton28 min
Jun 16, 4:09 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner, Yankton36 min
Jun 16, 4:15 PM CDTSevere Thunderstorm WarningFSDUnion30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.